| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Stopping Prempro
February 2003

Q. I have been taking Prempro for a few years and am seriously considering stopping because of recent study revelations. How does one stop using it? All at once? Gradually? What should one expect as side effects of going off the drug? How can I tell if I am through menopause?

A. You are correct that recent medical studies have shown some increase in heart problems and cancer in women taking post-menopausal hormones. The risk is small, about 7 cases per 1000 women taking hormone replacement, and in addition the presumed protection for the heart was not found. All women should consider stopping the hormones in consultation with their doctors.

The common problems of menopause including hot flashes, sleep disturbance, vaginal dryness, and effects on mood and mental function are quite variable so there is no clear timetable as to when menopause symptoms will end. Let your doctor help in the decisions about hormones in your situation.

http://www.menopause.org/alternatives_hrt.html

http://www.nhlbi.nih.gov/health/women/pht_facts.htm

Disclaimer Back to Ask the Medical Experts